Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 40, NWS Lincoln, IL

August 21, 20194 counties in Illinois

NWS Lincoln, IL issued this flash flood warning at Aug 21, 2019, 11:11 PM CDT for 4 counties in Illinois. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2019, 11:11 PM CDT (04:11 UTC)
Expired
Aug 22, 2019, 5:15 AM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Clay County, IL, Effingham County, IL, Jasper County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 109 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 11:30 PM CDTHEAVY RAIN 1.18Teutopolis, IL1-HOUR TOTAL. APRS MESONET
Aug 22, 12:45 AM CDTHEAVY RAIN 1.585 Nnw Olney, ILAPRS MESONET
Aug 22, 12:45 AM CDTHEAVY RAIN 2.14Teutopolis, ILAPRS MESONET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

210 
WGUS53 KILX 220411
FFWILX
ILC025-049-079-159-221015-
/O.NEW.KILX.FF.W.0040.190822T0411Z-190822T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
1111 PM CDT Wed Aug 21 2019

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Southwestern Jasper County in southeastern Illinois...
  Northern Richland County in southeastern Illinois...
  Northeastern Clay County in south central Illinois...
  Effingham County in south central Illinois...

* Until 515 AM CDT Thursday.

* At 1111 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen in some locations. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Effingham, Olney, Newton, Altamont, Teutopolis, Clay City, Watson,
  Dieterich, Beecher City, Edgewood, Bible Grove, Shumway, Montrose,
  Wheeler, Sailor Springs, Ingraham, West Liberty, Bogota, Dundas and
  Moccasin.

This includes the following highways...
 Interstate 57 between mile markers 144 and 166.
 Interstate 70 between mile markers 79 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3902 8880 3919 8880 3920 8847 3917 8847
      3917 8837 3876 8794 3868 8838

$$

Deubelbeiss

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 8:31 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 21, 8:31 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
831 PM CDT Wed Aug 21 2019

.SYNOPSIS...
Issued at 340 PM CDT Wed Aug 21 2019

The threat of showers and some thunderstorms will persist across
central and southeast Illinois through Thursday night. The best
chances will be along and south of I-72, where around 1 to 1.5
inches of rain is possible by dawn Friday. A chance of showers and
thunderstorms will linger in southeast IL on Friday before the
frontal boundary pushes further south of the area. Warm and humid
conditions again this afternoon will transition to cooler and
less humid conditions during the next few days.

&&

.UPDATE...
Issued at 816 PM CDT Wed Aug 21 2019

A few showers and thunderstorms are developing across central
Illinois this evening and expect to see widely scattered coverage
continue over the next few hours. A boundary is draped roughly
along the I-70 corridor this evening where dew points are pooling
into the low to mid 70s contributing to moderately strong
instability on the warm side of the boundary. Moderate and slightly
elevated instability is in place farther north. MUCAPE values of
around 2000 J/kg are indicated up to roughly the I-72 corridor,
and the instability gradient seems to the be the focus so far for
convection. Meanwhile, to the west, an MCV is noted coming across
the Mississippi River near Quincy and seems to be the impetus for
the current convection. A shortwave trough is just behind digging
across the mid Missouri River Valley. These features will
continue to support widely scattered showers and storms into the
overnight hours then should exit east during the predawn hours
Thursday.

&&

.SHORT TERM...(This evening through Thursday)
ISSUED AT 340 PM CDT Wed Aug 21 2019

Remnants of an MCS that moved into central IL this afternoon,
produced an outflow boundary that was pushing se toward I-70
at mid afternoon. A few mainly light rain showers were over the IL
river valley behind this boundary with some thunderstorms over ne
IL tracking ENE toward Chicago metro. A band of thunderstorms
extended from near Evansville IN into southeast MO and nw AR, more
numerous over the Ozarks. LAPS capes were 2000-3200 j/kg over
eastern/se IL, while higher capes over 3500 j/kg were over sw IL
into southern MO with better support of stronger thunderstorms sw
of our CWA. Also have an MCV near the IA/MO border with scattered
convection over parts of IA into nw MO. Mostly cloudy to overcast
skies prevailed over central IL with partly sunny skies in
southeast IL.

Expect convection chances to increase into tonight across the CWA
as outflow boundary moving into southeast IL could develop some
late day convection, and also the MCV moving east from IA and
northern MO to increase coverage of convection over northern CWA
too going into tonight. SPC day1 update continues a marginal risk
of severe storms over southern half of CWA into this evening for
mainly gusty winds. Also have marginal to slight risk of excessive
rainfall thru tonight, highest chances (slight chance) in
southeast IL. Lows overnight mostly in the mid to upper 60s, but
range from lower 60s nw of Peoria to near 70F in southeast IL.

Best chances of convection to shift into southern CWA on Thu as
frontal boundary slowly moves southward into southern/se IL while
marginal risk of severe storms shifts just south of CWA on Thu.
WPC has a marginal risk of excessive rainfall over southeast IL
mainly south of I-70 on Thu. Highs Thu in the upper 70s to near
80F in central IL and lower 80s south of I-70.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 340 PM CDT Wed Aug 21 2019

Convection chances linger over southern CWA especially southeast
IL Thu night into Friday as a weak surface low tracks along the
boundary to our south into the mid MS river valley overnight Thu
night. Meanwhile northern CWA starts drying out. Lows Thu night
range from upper 50s to around 60F northern CWA and mid 60s se of
I-70. Highs Friday in the upper 70s in central IL and around 80F
in southeast IL, with less humid conditions especially in central
IL.

Lingering small chances of showers and isolated thunderstorms in
far southeast IL Friday night into Saturday, while brunt of CWA
should be dry with frontal boundary getting further south.
Highs Saturday again in the upper 70s to near 80F and less humid
air pushing into southeast IL too by Saturday. Saturday night into
Sunday appears dry over much of CWA, then slight chance of
convection in southeast IL on Sunday afternoon due to weak
instability toward the Ohio river valley. Lows Sat night in the
upper 50s to near 60F, highs Sunday in the upper 70s to near 80F.
Dry wx expected across area on Sunday night with lows of 60-65F.

Extended models show a large mid/upper level northern stream trof
digging into the Midwest by Monday and across the Great Lakes
region by Tue and digging further into the area by next Wed. A
frontal boundary to push se into the area early next work week,
though some timing differences between models with this feature.
Stayed close to consensus from Monday on. This could return a
chance of showers and a few thunderstorms Monday into Wed over the
area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 630 PM CDT Wed Aug 21 2019

A few widely scattered showers and thunderstorms are possible
across central Illinois this evening and tonight, but expect
coverage to remain fairly low so will only include a VCSH in the
forecast for now. Precip chances will shift east overnight, then
attention will turn to fog and stratus development. For now the
best chances for fog appear along the I-72 corridor terminals
where a surface boundary is lingering and dew point remain in the
low to mid 70s. There is another slight chance for showers and
storms on Thursday, but it appears the focus will shift south of
the terminals towards the I-70 corridor.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Deubelbeiss
SYNOPSIS...07
SHORT TERM...07
LONG TERM...07
AVIATION...Deubelbeiss
Hazardous weather outlook, Aug 21, 3:22 PM CDT, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
322 PM CDT Wed Aug 21 2019

ILZ027>031-036>038-041>046-221100-
Champaign-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Peoria-
Piatt-Stark-Tazewell-Vermilion-Woodford-
322 PM CDT Wed Aug 21 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will be possible through tonight:
however, severe weather is not expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Thunderstorm chances will linger across the area Thursday and
Thursday night. The potential for severe weather appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

ILZ040-047>057-061>063-066>068-071>073-221100-
Cass-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Macon-Menard-Morgan-Moultrie-Richland-
Sangamon-Schuyler-Scott-Shelby-
322 PM CDT Wed Aug 21 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will be possible through tonight. There
is a Marginal Risk that some of the storms may produce damaging
wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Thunderstorm chances will linger across the area Thursday through
Friday. The potential for severe weather appears low both days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 8 pm.

In the hours before

Local storm report, Aug 21, 9:25 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
925 PM CDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HEAVY RAIN       DECATUR AIRPORT         39.83N 88.87W
08/21/2019  M1.32 INCH       MACON              IL   ASOS

            MOST OF THE RAIN FELL BETWEEN 8-9 PM

0835 PM     HEAVY RAIN       DECATUR                 39.85N 88.93W
08/21/2019  M1.38 INCH       MACON              IL   MESONET

            RAIN FELL IN 45 MINUTES. WEST SIDE OF TOWN.

&&

25
Local storm report, Aug 21, 9:29 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
929 PM CDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     FUNNEL CLOUD     2 SSE HARRISTOWN        39.81N 89.05W
08/21/2019                   MACON              IL   BROADCAST MEDIA

            FROM WAND-TV

&&

25
Special weather statement, Aug 21, 10:34 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1034 PM CDT Wed Aug 21 2019

ILZ066-067-071-072-220415-
Clay-Richland-Jasper-Effingham-
1034 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JASPER...NORTHERN
RICHLAND...NORTHEASTERN CLAY AND EFFINGHAM COUNTIES UNTIL 1115 PM
CDT...

At 1033 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shumway to near Ingraham. Movement was
northeast at 5 mph.

Winds in excess of 40 mph and torrential rain will be possible with
these storms.

Locations impacted include...
Effingham, Olney, Altamont, Teutopolis, Watson, Noble, Dieterich,
Beecher City, Bible Grove, Shumway, Wheeler, Sailor Springs,
Ingraham, West Liberty, Bogota, Dundas, Moccasin, Mason, Wakefield
and Heartville.

This includes the following highways...
 Interstate 57 between mile markers 145 and 166.
 Interstate 70 between mile markers 79 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3904 8881 3917 8880 3919 8876 3920 8852
      3881 8793 3865 8827
TIME...MOT...LOC 0333Z 243DEG 5KT 3913 8866 3880 8823

Deubelbeiss

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 10:34 PM CDTSpecial Weather StatementILXEffingham41 min
Aug 21, 11:45 PM CDTSpecial Weather StatementILXLawrence45 min
Aug 22, 1:34 PM CDTSpecial Weather StatementILXChristian, Douglas, Macon, Moultrie, Vermilion116 min
Aug 22, 2:38 PM CDTSpecial Weather StatementILXChristian, Coles, Douglas, Edgar, Moultrie, Shelby112 min
Aug 22, 3:42 PM CDTSpecial Weather StatementILXClark, Coles, Cumberland, Douglas, Edgar, Effingham and 2 more2 hr

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.